New York, 2008Winter Storm in New York, February 26 to 27, 2008
February 26 to 27, 2008 · NWS BGM · 13 events in 13 counties and zones
A low pressure system developed over the Central Plains and intensified as it moved across Southern Pennsylvania and then to the New England coast. The storm brought heavy snow accumulations to much of Central New York.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system developed over the Central Plains and intensified as it moved across Southern Pennsylvania and then to the New England coast. The storm brought heavy snow accumulations to much of Central New York. Snowfall amounts ranged generally between 5 and 10 inches with locally over 1 foot in northern Oneida County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Feb 26, 6:26 AM EST, 2 hours 34 minutes earlier.
Area forecast discussion, Feb 26, 6:26 AM EST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
626 AM EST TUE FEB 26 2008
.SYNOPSIS...
LOW PRESSURE WILL TRACK ACROSS PENNSYLVANIA TODAY...AND MOVE TO
THE NEW ENGLAND COASTAL WATERS TONIGHT. THIS STORM WILL SPREAD
MAINLY SNOW ACROSS NORTH CENTRAL NEW YORK...AND A MIX OF SNOW AND
RAIN FROM SOUTH CENTRAL NEW YORK INTO NORTHERN PENNSYLVANIA. MUCH
COLDER AIR AND BLUSTERY NORTHWEST WINDS WILL FOLLOW THIS STORM
SYSTEM ON WEDNESDAY AND THURSDAY WITH SNOW SHOWERS AND LAKE EFFECT
SNOW CONTINUING.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
RADAR MOSAIC AND SFC OBS SHOW SNOW STARTING TO OVERSPREAD THE
AREA. MAYBE THIS IS A LITTLE AHEAD OF SCHEDULE FOR THE LIGHT
STUFF...BUT MEASURABLE SHOULD BE ON TIME DEVELOPING FROM DAYBREAK
THROUGH THE MORNING. STILL SOME LINGERING UNCERTAINTY IN THE MODEL
SOLUTIONS ON TRACK OF THE SFC LOW. CONSENSUS SEEMS TO BE TO TAKE
IT ACROSS THE SOUTHERN HALF OF PA. LLVL TEMP FORECASTS SEEMED TO
FAVOR THE GFS GIVEN THE RAIN/SNOW/MIX ACTIVITY MOVING INTO THE OH
VALLEY. QPF AMOUNTS DID AS WELL...SO WILL CONTINUE TO FOLLOW THE
GFS AS THE MAIN MODEL OF CHOICE WITH A RESPECTFUL BLEND OF THE
COLDER ECMWF AND ALSO THE SREF MEAN PTYPE PROBABILITIES. I THINK
THE HAZARDOUS WX FROM THIS SYSTEM WILL REALLY DEPEND ON THE
BEHAVIOR OF THE 850-700 MB LOWS AND THEIR TRACK...MORE SO THAN THE
SFC LOW AS THERE IS NO GOOD ARCTIC AIR FOR THE SFC LOW TO HOLD IN
ON THE FRONT SIDE OF THIS STORM. GIVEN THAT...THE TRACK OF THE 850
MB LOW MOVES RIGHT OVERHEAD THIS EVENING...AND THIS DOES NOT BODE
WELL FOR DECENT ACCUMULATIONS TODAY FROM ABOUT ELM-BGM-ALY SOUTHWARD
AS PRECIP MIXES WITH AND CHANGES TO RAIN WITH TEMPS CLIMBING INTO
THE 30S AND 850 TEMPS RISE ABOVE ZERO. COLD AIR SHOULD MAINTAIN
FURTHER TO THE NORTH AS A RESULT OF DYNAMIC COOLING BALANCING THE WAA
ALTHOUGH EVEN UP NORTH THE FLAKES COULD GET PRETTY WET FOR A
TIME THIS EVENING AS THE LOW MOVES THROUGH AND MIDLVL TEMPS APCH -1C.
ALTHOUGH QPF SHOULD BE DECENT AS LOW GETS CLOSER WITH STRONG LLVL
CONVG AND UVM...THE MARGINAL TEMPS WILL CAUSE FOR VERY LOW SNOW-
LIQUID RATIOS...AND I WAS HARD PRESSED TO USE MUCH ABOVE 5:1 THIS
AFTERNOON. EXPECT TO SEE A SLUSHY 1-3 INCHES IN THE SRN TIER/NRN
TIER ZONES WITH 3-5 FINGER LAKES- MOHAWK VALLEY AND ELEVATIONS OF
THE CATSKILLS.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
TONIGHT IS WHERE THE RUBBER MEETS THE ROAD IN THIS STORM. COLD AIR
WILL BE WRAPPED AROUND THE SYSTEM AND THE CYCLONE DEEPENS OFF TO
OUR EAST. THIS SHOULD ALLOW FOR GOOD CRYSTAL SNOW GROWTH WITHIN AN
INTENSIFYING DEFORMATION ZONE BEHIND THE UPPER LOWS. WOULD PREFER
TO SEE THE 700 MB LOW MOVE A BIT FURTHER SOUTH FOR A GOOD OLD
FASHIONED SYNOPTIC CLOBBERING...BUT THE FINGER LAKES AND MOHAWK
VALLEY/SRN TUG SHOULD STILL SEE PERIODIC HEAVY SNOWS DUE TO A
COMBINATION OF WHAT SYNOPTIC FORCING THERE IS...PLUS THE
INSTABILITY GENERATED FROM THE LAKE ENHANCEMENT. FURTHER TO THE
SOUTH...SNOW ACCUMULATION WILL BE BETTER FOR SEVERAL INCHES DOWN
INTO THE NORTHERN TIER /ENDLESS MOUNTAINS. OF PENNSYLVANIA. MILD
WITH RAIN TO SNOW SHOWERS AND A COUPLE INCHES OF ACCUM EXPECTED DOWN
INTO SCRANTON-WB AND THE POCONOS.
FOLLOWED THE FASTER GFS/ECMWF SOLUTIONS THROUGH WEDNESDAY...BUT
EVEN THEY SHOWED THE BROAD SYNOPTIC MOISTURE AND UVM LINGERING
THROUGH THE DAY FOR PROLONGED LIGHT SNOW SHOWERS. LAKE ZONES WILL
CONTINUE TO SEE SEVERAL MORE INCHES PILE UP...PROBABLY RIGHT
THROUGH WEDNESDAY NIGHT AS FLOW LOCKS IN A 300-310 DIRECTION AND
REALLY DOESN/T DRY OUT UNTIL THURSDAY. THE MUCH COLDER AIR WILL
ALLOW FOR GOOD MOMENTUM TRANSFER BEHIND THE DEEPENING SFC LOW.
WINDS WILL BE GUSTY OUT OF THE NORTHWEST AND LEAD TO CONSIDERABLE
BLOWING/DRIFTING WITH POOR VSBYS LIKELY.
ONLY CHANGE TO THE WSW HEADLINES WAS TO ADD SULLIVAN COUNTY...MAINLY
FOR ACCUMS OVER THE NORTHERN HALF OF THE COUNTY NEAR THE 4 INCH
CRITERIA. ALSO MADE SOME TIMING ADJUSTMENTS TO SOME OF THE
COUNTIES THAT WILL COME UNDER THE NORTHWESTERLY LAKE FLOW TUESDAY
NIGHT AND WEDNESDAY. THEY WILL PROBABLY STILL HAVE PROBLEMS
THROUGH WEDNESDAY...SO HAVE EXTENDED THE WARNING UNTIL 6 PM NORTH
OF A LINE FROM CORTLAND-NORWICH AND ONEONTA...ALSO INCLUDING SRN
CAYUGA.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
ARCTIC AIRMASS BEHIND EXITING CYCLONE WILL BE OVER THE
NORTHEASTERN US TO START THE PERIOD. THIS WILL LIMIT TEMPERATURES
TO THE TEENS ON THURSDAY...15 TO 20 DEGREES BELOW NORMAL FOR LATE
WINTER. LAKE EFFECT SNOW WILL CONTINUE OFF OF ONTARIO, WITH THE
BEST CHANCE FOR PERSISTENT ACCUMULATION OVER NORTHERN ONONDAGA AND
MADISON COUNTIES.
CLIPPER TYPE LOW SWINGS DOWN THROUGH ONTARIO ON FRIDAY. THIS
SHOULD CAUSE ANOTHER WIDESPREAD ROUND OF SNOW OR SNOW SHOWERS,
WITH A FEW INCHES OF ACCUMULATION. WARMER AIR STREAMING NORTHWARD
AHEAD OF THE CLIPPER COULD CAUSE RAIN SHOWERS TO MIX IN BY LATE
AFTERNOON, MAINLY OVER THE TWIN TIERS AND THE WYOMING VALLEY.
FLOW WILL BRIEFLY GO ZONAL OVER THE CONUS LATE SATURDAY INTO
MONDAY, WITH SLIGHT RIDGING TAKING PLACE INTO THE EASTERN THIRD OF
THE US. TEMPS WILL MODERATE NOTICEABLY SUNDAY AND MONDAY, WITH 40S
NOT OUT OF THE QUESTION. GUIDANCE CONTINUES TO COME IN WARMER WITH
THESE LATE PERIOD TEMPS, BUT AM NOT CONFIDENT ENOUGH YET TO BUY IN
COMPLETELY. GFS ONCE AGAIN DIGS A POTENT JET INTO THE SOUTHERN
PLAINS EARLY NEXT WEEK, AND INDEED IT GENERATES A COASTAL CYCLONE
AS THE ENERGY SWINGS THROUGH THE TROF. EARLY MODEL GUESS IS FOR
COASTAL TO BE PUSHED WELL OUT TO SEA...BUT THERE IS PLENTY OF TIME
FOR MODELS TO CHANGE THEIR MIND.
&&
.AVIATION /11Z TUESDAY THROUGH SATURDAY/...
SNOW WILL INCREASE ACROSS THE TERMINALS THIS MORNING, AND CARRY ON
THROUGH THE AFTERNOON AND OVERNIGHT HOURS ACROSS UPSTATE NY. THE
BGM AND AVP TERMINALS ARE LIKELY TO MIX WITH OR CHANGE OVER TO
RAIN DURING THE AFTERNOON. THE BEST CHANCE FOR IFR CIGS AND VIS
WILL BE LATE AFTERNOON AND EARLY EVENING, WHEN ATMOSPHERIC LIFT
WILL BE STRONGEST.
SNOW SHOWERS WILL CONTINUE THIS EVENING, SLOWLY TAPERING OFF LATE.
MAINLY MVFR CONDITIONS WILL PERSIST. WINDS WILL INCREASE AROUND
MIDNIGHT TO AROUND 10 KTS OUT OF THE NORTH, WITH HIGHER GUSTS
DEVELOPING LATE.
OUTLOOK...
WEDNESDAY...LAKE EFFECT SNOW TO CAUSE MVFR/IFR CONDITIONS AT SYR
AND RME. BLOWING AND DRIFTING OF SNOW MAY CAUSE BRIEF RESTRICTIONS
AT ALL TERMINALS. WINDS WILL GUST CLOSE TO 30 KTS.
THURSDAY...VFR EXPECTED MOST TERMINALS. SOME MVFR -SN POSSIBLE IN
LAKE EFFECT AT SYR TERMINAL.
FRIDAY...LARGE SCALE SNOW EVENT WITH MVFR/IFR EXPECTED.
SATURDAY...MAINLY VFR WITH SCATTERED SNOW SHOWERS POSSIBLE.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...WINTER WEATHER ADVISORY UNTIL 12 PM EST WEDNESDAY FOR
PAZ038>040.
NY...WINTER WEATHER ADVISORY UNTIL 12 PM EST WEDNESDAY FOR NYZ024-
055>057-062.
WINTER STORM WARNING UNTIL 6 PM EST WEDNESDAY FOR NYZ009-017-
018-036-037-044>046.
WINTER STORM WARNING UNTIL 12 PM EST WEDNESDAY FOR NYZ015-016-
022-023-025.
&&
SYNOPSIS...JAB
NEAR TERM...JAB
SHORT TERM...JAB
LONG TERM...DJP
AVIATION...DJP/RRMHazardous weather outlook, Feb 26, 4:25 AM EST, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
425 AM EST TUE FEB 26 2008
NYZ009-017-018-036-037-044>046-270930-
NORTHERN ONEIDA-SOUTHERN CAYUGA-ONONDAGA-MADISON-SOUTHERN ONEIDA-
CORTLAND-CHENANGO-OTSEGO-
425 AM EST TUE FEB 26 2008
...WINTER STORM WARNING IN EFFECT UNTIL 6 PM EST WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TO REPORT SNOW AMOUNTS.
NYZ015-016-022-023-025-270930-
YATES-SENECA-STEUBEN-SCHUYLER-TOMPKINS-
425 AM EST TUE FEB 26 2008
...WINTER STORM WARNING IN EFFECT UNTIL NOON WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TO REPORT SNOW AMOUNTS.
NYZ024-055>057-062-PAZ038>040-270930-
CHEMUNG-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-
425 AM EST TUE FEB 26 2008
...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TO REPORT SNOW AMOUNTS.
PAZ043-044-047-048-072-270930-
WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
425 AM EST TUE FEB 26 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT
LIGHT SNOW THIS MORNING MAY MIX WITH A BRIEF PERIOD OF SLEET
DURING THE MIDDAY HOURS BEFORE CHANGING TO RAIN THIS AFTERNOON AND
EVENING. MORE SNOW SHOWERS TONIGHT AND WEDNESDAY WILL BRING A FEW
INCHES OF ACCUMULATION.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
WINDY AND COLDER CONDITIONS WITH SNOW SHOWERS ARE EXPECTED
WEDNESDAY. SOME AREAS MAY EXPERIENCE PERIODS OF BLOWING AND
DRIFTING SNOW...POSSIBLY MAKING TRAVEL HAZARDOUS...ESPECIALLY OVER
THE HIGHER TERRAIN OF THE POCONOS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
Winter Storm, Chenango
- When
- February 26, 9:00 AM EST to February 27, 3:00 AM EST
- Where
- Chenango forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.494, -75.612 (the zone’s center; the record gives no point)
Snowfall amounts across the county ranged from 4 to 10 inches.
Winter Storm, Cortland
- When
- February 26, 9:00 AM EST to February 27, 3:00 AM EST
- Where
- Cortland forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.595, -76.070 (the zone’s center; the record gives no point)
Snowfall amounts across the county averaged around 7 inches.
Winter Storm, Madison
- When
- February 26, 9:00 AM EST to February 27, 3:00 AM EST
- Where
- Madison forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.913, -75.670 (the zone’s center; the record gives no point)
Snowfall amounts across the county averaged around 7 inches.
Winter Storm, Northern Oneida
- When
- February 26, 9:00 AM EST to February 27, 3:00 AM EST
- Where
- Northern Oneida forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.242, -75.436 (the zone’s center; the record gives no point)
Snowfall amounts across the county ranged from 7 to 13 inches.
Winter Storm, Onondaga
- When
- February 26, 9:00 AM EST to February 27, 3:00 AM EST
- Where
- Onondaga forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.006, -76.195 (the zone’s center; the record gives no point)
Snowfall amounts across the county ranged from 6 to 9 inches.
Winter Storm, Otsego
- When
- February 26, 9:00 AM EST to February 27, 3:00 AM EST
- Where
- Otsego forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.634, -75.033 (the zone’s center; the record gives no point)
Snowfall amounts across the county ranged from 5 to 10 inches.
Winter Storm, Schuyler
- When
- February 26, 9:00 AM EST to February 27, 3:00 AM EST
- Where
- Schuyler forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.394, -76.875 (the zone’s center; the record gives no point)
Snowfall amounts across the county averaged around 7 inches.
Winter Storm, Seneca
- When
- February 26, 9:00 AM EST to February 27, 3:00 AM EST
- Where
- Seneca forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.781, -76.824 (the zone’s center; the record gives no point)
Snowfall amounts across the county averaged around 7 inches.
Winter Storm, Southern Cayuga
- When
- February 26, 9:00 AM EST to February 27, 3:00 AM EST
- Where
- Southern Cayuga forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.010, -76.574 (the zone’s center; the record gives no point)
Snowfall amounts across the county averaged around 7 inches.
Winter Storm, Southern Oneida
- When
- February 26, 9:00 AM EST to February 27, 3:00 AM EST
- Where
- Southern Oneida forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.242, -75.436 (the zone’s center; the record gives no point)
Snowfall amounts across the county ranged from 7 to 10 inches.
Winter Storm, Steuben
- When
- February 26, 9:00 AM EST to February 27, 3:00 AM EST
- Where
- Steuben forecast zone
- Injuries
- 0 direct, 1 indirect
- Reported by
- Trained Spotter
- Coordinates
- 42.268, -77.384 (the zone’s center; the record gives no point)
Snowfall amounts across the county averaged around 7 inches. Numerous accidents occurred along Interstate 86, and on secondary roads.
Winter Storm, Tompkins
- When
- February 26, 9:00 AM EST to February 27, 3:00 AM EST
- Where
- Tompkins forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.452, -76.474 (the zone’s center; the record gives no point)
Snowfall amounts across the county averaged around 7 inches.
Winter Storm, Yates
- When
- February 26, 9:00 AM EST to February 27, 3:00 AM EST
- Where
- Yates forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.633, -77.105 (the zone’s center; the record gives no point)
Snowfall amounts across the county averaged around 7 inches.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Georgia, February 26, 20084 injured · $26 million · EF3 · 50 events
- Tornadoes and Hail in Alabama, February 26, 20081 death · $2.7 million · EF1 · 21 events
- Lake-Effect Snow and Winter Weather in Indiana, February 26 to 27, 20081 death · 3 events
- Hail and Damaging Winds in Georgia, February 26, 2008$1.1 million · 65 kt wind · 13 events
- Hail and Damaging Wind in Louisiana, February 26, 2008$500,000 · 1 in hail · 3 events
- Winter Storm in Pennsylvania, February 26 to 27, 2008$450,000 · 3 events
- Winter Storm in Vermont, February 26 to 27, 2008$155,000 · 16 events
- Heavy Snow in New York, February 26 to 27, 2008$80,000 · 8 events
- Tornadoes and Hail in Florida, February 26, 20081 injured · EF0 · 38 events
- Hail and Damaging Winds in Alabama, February 26, 2008$54,000 · 55 kt wind · 5 events
- Heavy Snow in New Hampshire, February 26 to 27, 2008$60,000 · 2 events
- Dense Fog in California, February 26 to 29, 2008$50,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 84595, 84597, 84600, 84601, 84603, 84605, 84606, 84608, 84609, 84610, 84615, 84617, 84618.